Humira: Heartburn, Headaches and Hangovers.

I’m teetotal. For those people who haven’t heard the phrase, it means that I don’t drink alcohol. It’s not a religious belief, or a health thing. I just don’t like the taste of alcohol (or the loss of control that goes with it).

Humira injection
Humira injection

I haven’t always been teetotal, it’s been 15 or so years since I drank and I don’t miss it at all. Especially every other Sunday now that I’m on Humira. Don’t get me wrong, I absolutely love my immuno-kryptonite, but there are some side effects that aren’t exactly pleasant. Of course there’s always the suppressed immune system which means that I have to be careful about the contact I have with ill people. But there’s a more consistent and regular pattern.

I have to inject myself fortnightly in order to keep my immune system in check. I’ve timed this for a Saturday so that I’m able to manage the Humira Hangover (a nickname I found for it on an AS forum).

So, every other Saturday I have to sit an grit my teeth. Count 1, 2, 3… chicken out, count again (this happens maybe 2 or 3 times before I finally manage to inject), and then wait. It’s normally a couple of hours later that the heartburn starts, reaching from my stomach to my throat (sometimes I worry that it’s going to reach my mouth!).

Thank goodness for Gaviscon. I’ll neck three or four tablets in a couple of hours and avoid moving and sloshing it around. (See, I try to tell people that I’m full of bile, but no-one believes me!) But the discomfort is temporary, I know that it’ll be gone by tomorrow.

Ah, tomorrow. Annie’s day. The sun’ll come out, it’s only a daaaaayyyy, aaaaaaaa… waaaaaaayyyyyyy! And all that jazz. But tomorrow will bring it’s own challenges.

I’m sure that most of you have had a hangover. If not then you’re super lucky. Your head banging its way out of your skull, the pressure as your brain feels like it’s pushing against the inside of your cranium. Feeling every pulse as the blood courses through it.

And as for your digestive system, well that’s just doing somersaults, dancing and partying like it’s going out of fashion. I’ll not get any more graphic because, well, it’s not a pleasant thing for people to remember. But just remember the last time you drank waaaay too much.

Yes, my immunosuppressives are amazing, they help me to function like a normal, everyday hunchback. But even the treatment has its downsides.

Hungover bear needs waterSo if you’re lucky enough to get accepted for Anti-TNF and you feel like this, don’t panic. It is a normal reaction. There are a few things that I’ve found help. (This is what works for me, YMMV and it’s not in any way a medical suggestion. If you’re concerned speak to your Rheumatologist.)

I don’t take my NSAIDS or COX-2 inhibitors. I drink plenty of fluids and instead of using my normal drugs I swap in paracetamol and aspirin (which is a NSAID, but it never works for my back – it’s amazing for my head though!) If possible, try to avoid arranging anything for the day after your injection – and if you do have to arrange something try to keep it as low key as possible.

Rest, relax, remember to move as much as you’re able (you still have AS). But don’t try anything strenuous. And the most important thing (it’s why I mention it twice) – keep hydrated!

Don’t forget, there’s always another tomorrow!

Advertisements

11 thoughts on “Humira: Heartburn, Headaches and Hangovers.

    1. Yep, that’s pretty much the feeling that I’m getting – they say that it’s not a common side effect but it’s the main complaint I hear about it. At least I only get it for a day or two.

      But damnit, it works and that’s the important thing! 😁

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s